Sample Assessments

Sample Student Assessment Questions

QUESTION 1:

A 29-year-old patient is brought to the emergency department after reportedly ingesting an unknown amount of alprazolam 90 minutes ago.  It’s unclear if there are other substances involved or not.  The patient is unconscious and unresponsive with the following vital signs:

  • Blood pressure of 115/60 mmHg
  • Respiratory rate of 8 per min
  • Heart rate of 60 beats per min
  • Temperature 36oC

Physical exam reveals miotic pupils and diminished reflexes.  The remainder of the physical exam is normal.

For each of the gastric decontamination choices listed below, indicate whether you would use the therapy in this patient AND explain your choice.  For those therapies that you would NOT recommend, also justify your response.

Treatment Yes or No?(1.33 point each) Why? Please explain your choice.(1.33 point each)
Activated Charcoal
Lavage
Whole Bowel Irrigation

QUESTION 2:

A 56 year old patient presents to the emergency department with a history of ingesting 50 of his verapamil 240 mg sustained release tablets approximately two hours ago. He was found by family members unconscious and unresponsive at home.  911 was called and he was transported to the ED.  Initial vital signs were:

HR: 42 beats/min;            BP: 40/P mm Hg; RR: 5 breaths//min; T: 98°F

He was started on IV fluids, intubated and ventilated in the field.

For each of the treatments listed below, indicate whether you would use the therapy in this patient AND explain your choice.

Treatment Yes or No?(0.5 points each) Why? Please explain your choice.(1.333 points each)
Activated Charcoal
Lavage
Atropine
Calcium
Glucagon
Hemodialysis

QUESTION 3:

A 17-year-old patient presents to the emergency department with a history of ingesting 200 regular strength aspirin tablets in a suicide gesture 8 hours ago.  In the ED, she’s vomiting, very tremulous, and breathing deeply and rapidly.  Her initial vital signs and laboratory test results are:

Vital signs: BP:  70/40 (with pressors); HR: 110  beats/min; Respiratory Rate: 38 breaths/min; Temperature: 101 degrees F

Laboratory: Na, 143 mEq/L; Cl, 101 mEq/L; HCO3, 12 mEq/L; K, 3.2 mEq/L; Glucose, 94 mg/dL; BUN, 23 mg/dL; Cr,  0.9 mg/dL. The initial arterial blood gas shows a severe metabolic acidosis.

The physician in the emergency department is calling you because she just got back an initial salicylate blood level of 112 mg/dL.  The physician is concerned because the patient is doing very poorly despite aggressive care.  The physician asks you for recommendations for extracorporeal elimination.

Aspirin has the following physical/chemical/pharmacokinetic properties:

  • Molecular weight: 180;    pKa: 3.5
  • Absorption: rapid & complete for therapeutic doses; prolonged & delayed in overdose.
  • Distribution:  rapidly distributed to most body tissues; Vd = 0.15 – 0.345 L/kg (low)
  • Metabolism/Elimination:  In therapeutic doses, most metabolism takes place in the liver.  In overdoses, more salicylate is excreted in the urine.

For each of the treatments listed below, indicate whether you would use the therapy in this patient AND explain your choice.

Treatment Yes or No?(0.6 point each) Why? Please explain your choice.(0.75) points each)
No extracorporeal treatment
Hemodialysis
Hemoperfusion

QUESTION 4:  

A 26 year old patient presents to the ED with a fever of 105.9 degrees F and disorientation. She was brought to the ED after she was found unconscious at a large dance event.  Her hair is matted and it’s clear the patient has been very active recently.  Paramedics were called to the scene.  Initial vital signs on site were:

BP:  195/150 mm Hg  HR: 144 beats/min; RR:  20/min  T:  106 (axillary)

She was intubated and ventilated and IV fluids were started.  In the ED, she appears to be very dry (mucus membranes are dry), has several glow necklaces and bracelets on and friends report that she had been doing great earlier in the evening and had been dancing and having a good time for the past several hours at the rave.  As her friends are telling the ED staff about her history, the patient starts seizing.

Based on the above symptoms, which substance (of the choices listed below) do you think this person has been exposed to?  Fill in a response for each substance.  Please provide a reason for your response.

Substance Yes or No?  (0.25 points each) Why? Explain your response. (1 point each)
Phencyclidine 
LSD
MDMA 
GHB 

Based on the above information, what management would you recommend for this patient?  Assume that nothing else has been done for her aside from what’s described above.

Treatment Yes or No?  (0.25 points each) Why? Explain your response. (1 point each)
Naloxone 
Benzodiazepines 
Beta blockers 
Activated charcoal 

Leave a Reply

Your email address will not be published. Required fields are marked *

*